Illinois, 2003

Tornado in Illinois, May 8, 2003

May 8, 2003 · NWS LSX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 1:47 AM CST, 12 hours 13 minutes earlier.

Area forecast discussion, May 8, 1:47 AM CST, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 AM CDT THU MAY 8 2003

ACTIVE WX PATTERN WILL RETURN TDA AS SFC RDG EXTDG FM WRN WI S THRU
ERN MO WRN IL MOVS E OF CWA AND STNRY FNT ACRS OK AR LIFTS BACK NWD
AS A WRMFNT.  ELEVATED CONVECTION MOVG NEWD THRU SERN KS ERN OK
ASSOCIATED WITH STG TEMP AND MOISTURE ADVCTN ON NOSE OF SLY LLJ MAY
MAKE IT INTO THE WRN AND SRN PTN OF OUR CWA LTR THIS MRNG...ALTHOUGH
THIS ACTIVITY WILL LIKELY WKN AS IT GETS FURTHER E-NE INTO ERN MO.
SHOULD SEE NEW DVLPNT THIS AFTN OVR MOST OF THE CWA AS 850-700 MB
WAA INCRS OVR REGION AS LLJ TRANSLATES EWD THRU MO AND WRMFNT MOVS
SLOWLY NEWD THRU MO.  MAY BE A BREAK IN PCPN THIS EVNG AS WRMFNT
LIFTS NE OF CWA WITH ANOTHER ROUND OF CONVECTION POSSIBLE LATE
TONIGHT AS WKNG DRYLINE/CDFNT MOVS EWD INTO THE NRN AND WRN PTNS OF
THE CWA.  LOOKS LIKE BEST POTENTIAL OF SVR CONVECTION WILL BE JUST W
OF CWA THIS AFTN AND EVNG WHERE MDLS FCST LOWEST LI VALUES AND
HIGHEST CAPE AND CONVECTIVE INSTABILITY IN WRM SECTOR AHD OF
DRYLINE.  WILL LEAVE FRI DRY FOR NOW WITH LTL IF ANY FORCING FOR
CONVECTION...ALTHOUGH MDLS DUE SHOW PLENTY OF LOW LVL MOISTURE AND
INSTABILITY ESPECIALLY S AND E OF STL.  LOOKS LIKE PCPN WILL RETURN
BY LATE FRI NGT AS YET ANOTHER SFC LOW DVLPS OVR KS WITH MDLS
INDICATING A WRMFNT DVLPG OVR NRN MO E-NE OF SFC LOW.  ETA MDL INCRS
K INDICES INTO THE LWR 40S OVR CNTRL MO ALNG WITH STG CONVECTIVE
INSTABILTY FRI NGT.  BEST POTENTIAL OF SVR WX THIS FCST PERIOD MAY
BE ON SAT EVNG AS BOTH ETA AND AVN MDL DEPICT DPNG SFC LOW MOVG NEWD
THRU SERN IA TWRDS SRN WI WITH STG CDFNT MOVG SEWD THRU CWA.  ETA
MDL HAS SFC LI VALUES DOWN TO ARND -10 OVR MUCH OF THE CWA AT 00Z
SUN WITH SFC DWPTS IN THE UPR 60S.  LOOKS LIKE A BREAK IN ACTIVE SVR
WX PATTERN SUN AND MON AS STG SFC HI BLDS INTO MO BHND CDFNT
BRINGING COOLER AND DRIER AIR INTO THE CWA.

.STL...NONE

GKS
Hazardous weather outlook, May 8, 4:30 AM CST, 9 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ALONG AND WEST OF A LINE EXTENDING FROM THE TOWN OF COLONY SOUTH TO
ST THOMAS.  SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE
EDINA...PARIS...COLUMBIA AND CALIFORNIA.  THUNDERSTORMS ARE EXPECTED
TODAY AS A WARM FRONT MOVES NORTHWARD THROUGH THE REGION...WITH
ANOTHER ROUND OF STORMS TONIGHT AS A COLD FRONT MOVES EASTWARD INTO
THE AREA.  A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE
HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.  THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AREA TODAY AND
TONIGHT.  THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT...A FEW MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT ALONG
AND NORTH OF A LINE EXTENDING FROM MOBERLY MISSOURI SOUTHEAST TO ST
ELMO ILLINOIS.  SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE
HANNIBAL...QUINCY AND CARLINVILLE.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WARM FRONT OVER NORTHERN MISSOURI.  A FEW STORMS MAY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.  SOME STORMS MAY CONTAIN LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, May 8, 12:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    HALLSVILLE                MO   0.75 INCH HAIL
05/08/03   BOONE                          ESTIMATED WIND GUSTS OF
                                          40 TO 60 MPH

1256 PM    1E SHAW                   MO   WIND DAMAGE
05/08/03   BOONE                          10 INCH DIAM TREE LIMBS
                                          DOWNED AND ROOF BLOWN OFF
                                          BARN AT ROUTE Z AND
                                          MEXICO GRAVEL ROAD

1256 PM    HALLSVILLE                MO   WIND DAMAGE
05/08/03   BOONE                          BOAT TRAILERS BLOWN INTO
                                          ROADWAY

0104 PM    2W KINGDOM CITY           MO   1.00 INCH HAIL
05/08/03   CALLAWAY                       1 MILE NORTH OF I-70
Local storm report, May 8, 12:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0106 PM    12SE CENTRALIA            MO   0.75 INCH HAIL
05/08/03   BOONE
Local storm report, May 8, 12:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 PM                              MO   WIND DAMAGE
05/08/03   BOONE                          3-4 MOBLIE HOMES DAMAGED
                                          AND FLIPPED AT ROB COOKE
                                          ROAD AND 8900 BLOCK N RTE
                                          Z.  1 MOBILE HOME DAMAGED
                                          AND FLIPPED 14000 BLOCK
                                          OF RTE J  REPORTED BY
                                          BOONE COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.  1
                                          INJURY REPORTED.
Local storm report, May 8, 12:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    ELSBERRY                  MO   1.25 INCH HAIL
05/08/03   LINCOLN
Local storm report, May 8, 12:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    MEXICO                    MO   FLOODING
05/08/03   AUDRAIN                        2 FEET OF WATER REPORTED
                                          IN CITY LIMITS BY LAW
                                          ENFORCEMENT.
Local storm report, May 8, 1:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    JERSEYVILLE               IL   0.75 INCH HAIL
05/08/03   JERSEY

The radar

The St Louis radar (KLSX), 78 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Macoupin

When
May 8, 2:00 PM CST to 2:01 PM CST
Where
Macoupin County, 5 mi W of Staunton
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
39.017, -89.883

A local farmer reported that a brief tornado occurred in a field between Staunton and Bunker Hill.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359909.